I noticed this very interesting post by Dr. George Dawson, MD about parenteral clozapine and it got me curious about the reference by Lokshin and colleagues . Although George’s post about this use of the atypical antipsychotic was framed in the context of a TV show called The Walking Dead (which I’ve never watched; hey, nobody’s perfect), I have used the idea of the walking dead as a metaphor about what can happen to certain doctors who function on autopilot due mainly to the modern stressors of medical practice often arising from the systems pressures over which they have little to no control.
I’ve also posted about managing clozapine in patients with schizophrenia as it relates to the practice of psychiatric hospitalists like me. I’m usually called to assist with reauthorization of clozapine in order to enable continued administration of the drug while the patient is hospitalized.
Unfortunately, the reason why the patient is hospitalized is occasionally directly related to a side effect of clozapine. The number and type of side effects of clozapine are enough to make any psychiatrist think twice about prescribing it and that’s why it is not used more often, despite its long history of demonstrated efficacy for treatment-resistant schizophrenia.
So I was surprised to learn from George’s post that a parenteral form of clozapine was even available, although it is not approved for use in the United States. I read the paper, which is actually a case report about intramuscular injection of the agent for a patient who refused to take the pill form because of an exacerbation of psychosis.
The chief side effect is sedation although injection site abscesses were also a risk as well, given the large volume of liquid (16 mL=400mg, which is not an atypical total daily dose) needed for injection. Although the authors of the paper said that Intramuscular administration did not require more frequent white blood cell monitoring, my guess is that the FDA would take a dim view of this opinion.
However, the claim is that patients’ psychoses could be brought under control within days of using the injection. The number of patients treated with injectable clozapine was only 59 (40 men, 19 women) and this was between 1993-1997, shortly after clozapine was available. During parenteral clozapine, white blood cell (WBC) counts, platelet counts, and electrocardiograms (ECGs) were performed weekly. In this group, 27% improved within 3 days and were able to resume oral clozapine. The authors note there were no changes in laboratory measures before and after injectable clozapine.
Again, the most frequent side effect was sedation (which probably raises the spectre of a major fear of most patients–psychiatric drugs making them like zombies) followed by, interestingly, constipation. This reminded me of a problem I’ve seen in a few of the hospitalized patients about whom I’ve been consulted–clozapine-induced gastrointestinal hypomotility (CIGH), about which there is suprisingly little research despite the devastating consequences, which include bowel obstruction sometimes resulting in death . There were no seizures, although they treated only 59 patients and I didn’t see that clozapine blood levels were monitored, and the latest review I could find indicated that clozapine blood levels >1300 ng/ml raised the risk for seizures . It would be nice to know what blood levels of injectable clozapine are achieved at the usual intramuscular injection doses.
Often enough, in this country, if noncompliance with clozapine occurs, the usual next step is long-acting depot neuroleptic, often haloperidol or one of the newer atypical antipsychotics now available for that purpose, such as paliperidone (Invega). And it’s probably important to remind physicians and patients that the FDA has been investigating a couple of deaths related to treatment with another long-acting injectable antipsychotic, olanzapine pamoate (Zyprexa Relprevv).
1. Lokshin, P., et al. (1999). “Parenteral clozapine: five years of experience.” J Clin Psychopharmacol 19(5): 479-480.
2. Palmer, S. E., et al. (2008). “Life-threatening clozapine-induced gastrointestinal hypomotility: an analysis of 102 cases.” J Clin Psychiatry 69(5): 759-768.
OBJECTIVE: To raise awareness of potentially lethal clozapine-induced gastrointestinal hypomotility (CIGH) by reviewing cases from the literature and unpublished pharmacovigilance data and to offer strategies aimed at prevention and early treatment. METHOD: Databases (PsycINFO, 1967-2007; MEDLINE, 1950-2007; and EMBASE, 1988-2007) were searched using the term clozapine together with each of the following: gastrointestinal, dysmotility, constipation, obstipation, fecal impaction, fecaloma, paralytic ileus, adynamic ileus, subileus, ischemic colitis, colon ischemia, bowel ischemia, gastrointestinal ischemia, gut ischemia, obstruction, necrosis, gangrene, bowel perforation, micro-perforation, megacolon, toxic megacolon, acquired megacolon, pseudo-obstruction, Ogilvie, and Ogilvie’s syndrome. We analyzed the electronic database entries held by the Adverse Drug Reactions Advisory Committee and the New Zealand Intensive Medicines Monitoring Program, which cited suspected clozapine-related gastrointestinal side effects, as well as all relevant published case reports. We reviewed the literature on the treatment of gastrointestinal hypomotility and constipation. RESULTS: We compiled a database of 102 cases of suspected life-threatening CIGH. There was a mortality rate of 27.5% and considerable morbidity, largely due to bowel resection. Within Australasia, at least 15 patients have died of CIGH. Probable risk factors are identified as recent instigation of clozapine, high clozapine dose or serum level, concomitant anticholinergic use, or intercurrent illness. CONCLUSION: The paucity of literature on CIGH suggests that the significance of this uncommon but important and frequently fatal side effect has not been recognized. Clozapine can affect the entire gastrointestinal system, from esophagus to rectum, and may cause bowel obstruction, ischemia, perforation, and aspiration. The mechanism is likely to be anticholinergic and antiserotonergic. Clozapine prescribing should be accompanied by regular physical monitoring, appropriate and timely use of laxatives, and early referral of constipated patients–before life-threatening pathologic processes develop.
3. Caetano, D. (2014). “Use of anticonvulsants as prophylaxis for seizures in patients on clozapine.” Australasian Psychiatry 22(1): 78-82.
Objective: The aim of this study is to conduct a critical review of the literature regarding the use of anticonvulsants in the prophylaxis of clozapine-induced seizures, to examine the relationship of the latter with clozapine daily dose, serum concentration and other factors than dosage that effect clozapine blood concentration, and to make recommendations for the management of clozapine-induced seizures.Method: A systematic review of English-language MEDLINE articles was undertaken.Conclusions: Clozapine-induced seizures may occur at any dose; the risk increases with dose and goes up to 4% at ≥ 600 mg/day. Some authors have advocated that patients on that dose regimen have anticonvulsant added as a primary prophylactic measure. The author discusses the pitfalls of this recommendation and highlights that seizures are better predicted from serum concentration (1300 ng/ml) rather than dose alone, and that serum concentration is strongly influenced by sex, age, smoking habit, drug–drug interactions and variations in the 1A2, 2D6 and 3A4 genotypes. Anticonvulsants are not recommended as a primary prophylaxis for clozapine-induced seizures. When deemed necessary as secondary prophylaxis, the clinician’s choice should consider drug–drug interactions that may increase/decrease clozapine serum concentration and lead to more side effects, including neutropenia/agranulocytosis and seizures, or compromise therapeutic response. Recommendations for primary and secondary prophylaxis of clozapine related-seizures are provided.